Get access
Clinical Endocrinology

Antipsychotics and hyperprolactinaemia: mechanisms, consequences and management

Authors


Professor Richard I. G. Holt, The Institute of Developmental Sciences (IDS Building), MP887, University of Southampton, Southampton General Hospital, Tremona Road, Southampton SO16 6YD, UK. Tel.: 023 8079 4665; Fax: 023 8079 5255. E-mail: righ@soton.ac.uk

Summary

Hyperprolactinaemia is a common side effect in people receiving antipsychotics. The propensity to cause hyperprolactinaemia differs markedly between antipsychotics as a result of differential dopamine D2 receptor-binding affinity and ability to cross the blood–brain barrier. Sexual dysfunction is common and under-recognized in people with severe mental illness and is in part caused by hyperprolactinaemia. There are a number of long-term consequences of hyperprolactinaemia, including osteoporosis. Regular monitoring before and during treatment will help identify those developing antipsychotic-induced hyperprolactinaemia. The treatment includes dose reduction and change in antipsychotic. Where this is not possible because of the risk of relapse of the mental illness, sex steroid replacement may be helpful in improving symptoms secondary to hypogonadism and reducing the risk of osteoporosis. Tertiary prevention of complications should also be considered.

Get access to the full text of this article

Ancillary